What is naloxone?
Naloxone is a medication used to reverse the effects of opioid overdose, most popularly known by the name brand Narcan. Specifically, naloxone allows an overdose victim to breathe normally. It is not addictive and cannot be abused.
When do you need naloxone?
Naloxone should be administered to anyone who may be overdosing on opioids.
- Lack of response to noise or light
- Slow or no breathing
- Bluish lips and/or fingertips
- Pinned pupils
Opioids can be dangerous.
- Avoid opioids if you have liver, kidney, or breathing problems.
- Don’t take opioids not prescribed to you.
- Don’t mix opioids with benzodiazepines such as Xanax, muscle relaxers, or alcohol.
- Don’t take pills more often than prescribed.
- Tolerance can change if you avoid taking opioids or take less for a short period of time.
- Increased risk due to changes in quality or purity of street drugs, including fake pills.
Even if you take as prescribed, higher doses of opioids can increase opioid risk.
Naloxone Training Training on recognizing and responding to opioid overdose is available for first responders and community members. Contact firstname.lastname@example.org for more information. Click here for information on administering naloxone and here to order it.